causes

Packing on the Pounds? How to Avoid Weight Gain from Medications

My Bariatric Life Health Guide November 02, 2012
  •  

    Have you noticed the number on your scale creeping up as you’ve gotten older? It may be your pre­scription medication. Weight gain from prescription medication has become increasingly common as more Americans take prescription drugs for chronic illness.1

     

    Drugs to treat mental health conditions and cardiovascular diseases, such as hypertension, high cholesterol, and diabetes, are notorious for adding on the pounds – often worsening some aspects of the very conditions they are prescribed to treat.

     

    People can gain more than 100-lbs. from medications, although a gain of 5 to ten pounds is more typical. Some of the medications that I took prior to my gastric bypass surgery caused a 20-lb or more weight gain. Fortunately for me, I no longer take those medications. The weight loss from gastric bypass put my diabetes into remission and I am insulin free and no longer need oral medications. Also, I switched my antihypertensive and antidepressant drugs from ones that affect weight gain to ones that promote weight loss and reduce fluid retention.

     

     

    Medications that Cause Weight Gain

     

    Why medication cause weight gain is not always clear or consistent. Also be aware that just because a medication is associ­ated with weight gain doesn’t mean that everyone taking it will gain weight. All that said, let’s take a look at some of the common classes of prescription medications associated with affecting weight gain:

     

    Insulin and oral diabetes meds

    Using insulin can cause low blood glucose (hypoglycemia), which stimulates appetite. 1  Insulin also reduces the removal of glucose (sugar) from the body, and this excess glucose is stored as fat. 2 Read more on the weight gain struggles of diabetes from David Mendosa on HealthCentral’s Diabetes site.

     

    Antidepressants

    Medications that treat depression can stimulate appetite and cravings for carbohydrates that are hard to control. 4 Read more on why antidepressants cause weight gain from Eileen Bailey on HealthCentral’s Anxiety site.

     

    Corticosteroids

    Corticosteroids alter metabolism, caus­ing you to burn calories more slowly or to store fat. 1

     

    Beta-blocker anti-hypertensive drugs

    Beta-blocker anti-hypertensive drugs produce fatigue or shortness of breath, making you less active.1

     

    Anti-hypertensive calcium-channel blockers

    Anti-hypertensive calcium- channel blockers can cause your body to retain water. 1

     

     

    How to Avoid Weight Gain from Medications

     

    As I mentioned earlier, switching drugs can help. Some antidepressants may be less likely to affect weight. Venlafaxine and nefazodone generally do not cause weight gain, while bupropion can cause weight loss. 4

     

    HCTZ (hydrochlorothiazide) is used to treat high blood pressure (hypertension) and fluid retention (edema). By increasing the amount of salt and water that the kidneys remove from the blood and decreasing blood volume, the medication can effectively control high blood pressure and help with water retention.3

  •  

    According to a study published on bmj.com, administering GLP-1 to overweight or obese patients leads to clinically beneficial weight loss, reduced blood pressure, and cholesterol levels. 5

     

    The fairly recent introduction of GLP-1 based therapies like liraglutide as a new treatment for type-2 diabetes patients has shown to suppress food intake and appetite. Likewise, DPP-4 based therapies like linagliptin also cause loss of appetite. Metformin, an oral anti-diabetic, also is not associated with weight-gain.

     

    Sometimes switching within the same class of drugs can make a huge difference. The downside to switching drugs: Not every drug works equally well to control symptoms in all people.

     

    Of course, modification of diet and lifestyle remains the cornerstone of the treatment of many chronic illnesses. Moreover, eating a healthy diet and increasing your daily exercise may not only help improve your medical condition but also affect weight loss.

     

    Don’t discontinue your medi­cation if you suspect you’re putting on weight because of taking that medication. Talk to your doc­tor. Your doctor may advise you to stop taking the medication or put you on a lower dose. Your doctor may switch you to a drug associ­ated with little to no weight gain or even weight loss. You also may be asked to change your eating hab­its and exercise more.

     

    Living life well-fed,

    MBL

     

    More shareposts from MyBariatricLife on HealthCentral
    Follow MyBariatricLife on Twitter
    Connect with MyBariatricLife on StumbleUpon

    View my Grains Make Me Fat! recipe cards on Pinterest

     

    References (accessed 11-02-12):

    1. Johns Hopkins whitepaper: Nutrition and Weight Control http://www.johnshopkinshealthalerts.com/white_papers/nutrition_weight_control_wp/P_landing.html
    2. eMedTV http://diabetes.emedtv.com/insulin/insulin-and-weight-gain.html
    3. eMedTV http://hypertension.emedtv.com/hctz/hctz.html
    4. WebMD http://www.webmd.com/depression/features/antidepressants-weight-gain
    5. BMJ.com http://www.bmj.com/